Arkansas, 2011

Lightning Strike in Arkansas, August 8, 2011

August 8, 2011 · NWS MEG · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed over Eastern Arkansas on August 8th, 2011. One lightning fatality occurred as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Isolated to scattered thunderstorms developed over Eastern Arkansas on August 8th, 2011. One lightning fatality occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 5:34 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 5:34 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
634 AM CDT MON AUG 8 2011

.DISCUSSION...

UPDATED FOR 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT MON AUG 8 2011/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF NORTH
MISSISSIPPI. A GRADUAL WEAKENING TREND HAS BEEN NOTED OVER THE
PAST COUPLE OF HOURS...ALTHOUGH STORMS COULD INTENSIFY BRIEFLY AS
THEY INTERACT WITH THE NUMEROUS OUTFLOW BOUNDARIES ACROSS THE
AREA. EARLY MORNING TEMPERATURES ARE RUNNING MUCH COOLER THAN 24
HOURS AGO...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 40
CORRIDOR WHERE READINGS ARE NEARLY 10 DEGREES COOLER.
LIKEWISE...DEW POINTS ARE GENERALLY 4 TO 10 DEGREES LOWER THAN
YESTERDAY WITH SOME LOWER TO MIDDLE 60S IN NORTHEAST
ARKANSAS...AND FAR WEST TENNESSEE.

ONE MORE DAY OF HOT OPPRESSIVE HEAT IS EXPECTED TODAY. TRIMMED
BACK THE EXCESSIVE HEAT WARNING SLIGHTLY THIS MORNING ELIMINATING
MORE OF NORTHERN MISSISSIPPI...BUT ALL AREAS REMAIN UNDER AT LEAST
A HEAT ADVISORY. AS NOTED EARLIER...CURRENT TEMPERATURES AND DEW
POINTS ARE MUCH LOWER THAN YESTERDAY SO WE MAY SEE HEAT INDICES
STRUGGLE TO REACH WARNING/ADVISORY CRITERIA...BUT GUIDANCE STILL
INDICATES DANGEROUSLY HOT CONDITIONS. THE CUMULATIVE EFFECTS OF
MULTIPLE DAYS OF HEAT CAN BE THE MOST DANGEROUS PART...SO WILL
HOLD ON TO THE HEAT HEADLINES ONE MORE DAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
PROVIDING SOME RELIEF...BUT MOST AREAS SHOULD REACH WARNING/ADVISORY
CRITERIA WELL BEFORE STORMS INITIATE.

THE STORM PREDICTION CENTER HAS INCLUDED PORTIONS OF NORTHWEST
TENNESSEE...EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY. ABUNDANT MOISTURE AND INTENSE
HEATING...ALONG WITH A MODERATELY STRONG SHORTWAVE IN NORTHWEST
FLOW WILL LIKELY RESULT IN LATE AFTERNOON CONVECTION ONCE AGAIN
TODAY. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS...HOWEVER AS HEIGHTS FALL...THE LIKELIHOOD OF HAIL WILL
INCREASE...ESPECIALLY OVER NORTHEASTERN PORTIONS OF THE MIDSOUTH.

THE PATTERN DOES NOT CHANGE SUBSTANTIALLY MONDAY INTO NEXT
WEEKEND. NORTHWEST FLOW WILL REMAIN IN PLACE. THE RIDGE TRIES TO
BUILD BACK IN SLIGHTLY ON FRIDAY...BUT DOES NOT LOOK LIKE IT WILL
MAKE SUBSTANTIAL PROGRESS. TEMPERATURES MAY REBOUND BY A FEW
DEGREES ON FRIDAY...BUT FOR THE MOST PART WE ARE EXPECTING HIGHS
IN THE 89 TO 93 DEGREE RANGE AND LOWS IN THE LOW TO MIDDLE 70S.
ALTHOUGH THESE READINGS ARE CLOSE TO NORMAL FOR MID AUGUST...AFTER
DEALING WITH MULTIPLE DAYS AROUND 100 DEGREES IT MAY ACTUALLY FEEL
LIKE A TASTE OF SPRING. SHOWERS AND THUNDERSTORMS CANNOT BE RULED
OUT AT ANY TIME OVER THE NEXT SEVEN DAYS ...BUT FOR NOW THE BEST
CHANCES LOOK TO BE TONIGHT INTO TOMORROW.

30/SIRMON

&&

.AVIATION...

12Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR MOST OF THE FORECAST PERIOD. SOME
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING WHICH MAY
PRODUCE SOME MVFR CEILINGS AND VISIBILITIES. WINDS WILL BE MAINLY
SOUTH TO SOUTHWEST AT 5 TO 10 KNOTS WITH SOME HIGHER GUSTS NEAR
ANY THUNDERSTORMS THAT DO DEVELOP.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  78  94  73 /  30  50  40  10
MKL  98  74  89  71 /  40  70  50  10
JBR  99  74  93  72 /  30  60  40  10
TUP  99  77  93  73 /  30  50  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 11 PM CDT THIS EVENING FOR
     CRAIGHEAD-CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-
     POINSETT-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-TIPPAH-
     TISHOMINGO-UNION.

     EXCESSIVE HEAT WARNING UNTIL 11 PM CDT THIS EVENING FOR CALHOUN-
     COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-
     TALLAHATCHIE-TATE-TUNICA-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 11 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-GIBSON-HARDEMAN-HARDIN-HENDERSON-
     HENRY-LAKE-MADISON-MCNAIRY-OBION-WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 11 PM CDT THIS EVENING FOR FAYETTE-
     HAYWOOD-LAUDERDALE-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 8, 3:06 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
406 AM CDT MON AUG 8 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
406 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST
TENNESSEE THIS AFTERNOON...GENERALLY NORTH OF THE INTERSTATE 40
CORRIDOR. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS IN EXCESS OF 55 MPH...ALTHOUGH THE CHANCE OF HAIL WILL
INCREASE TONIGHT ACROSS WEST TENNESSEE. THUNDERSTORMS WILL
CONTINUE OVERNIGHT...BUT SHOULD WEAKEN GRADUALLY.

AN EXCESSIVE HEAT WARNING OR HEAT ADVISORY REMAINS IN EFFECT ACROSS
THE ENTIRE MIDSOUTH. HEAT INDICES WILL RANGE FROM 105 DEGREES TO
112 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS...POSSIBLY STRONG STORMS ARE POSSIBLE ON TUESDAY AS
A MID LEVEL DISTURBANCE TRACKS ACROSS THE MIDSOUTH. DAMAGING WIND
IS THE MAIN THREAT. ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE
EACH DAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 8, 2:31 AM CST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT MON AUG 8 2011

MSZ006-009-080900-
TISHOMINGO MS-PRENTISS MS-
331 AM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CDT FOR...

  EASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BURTON AT 331 AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN PRENTISS AND TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR
TISHOMINGO STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3456 8813 3453 8814 3455 8844 3473 8844
      3474 8811
TIME...MOT...LOC 0831Z 270DEG 13KT 3464 8833
Special weather statement, Aug 8, 3:27 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 AM CDT MON AUG 8 2011

MSZ017-024-081000-
MONROE MS-ITAWAMBA MS-
427 AM CDT MON AUG 8 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 AM CDT FOR...

  SOUTH CENTRAL ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER SMITHVILLE AT 428 AM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA AND MONROE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3410 8820 3392 8821 3391 8823 3396 8848
      3414 8845 3412 8819
TIME...MOT...LOC 0928Z 280DEG 13KT 3404 8836

The radar

The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 14:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Clay

When
August 8, 8:05 AM CST
Where
Clay County, 0.75 mi N of Hargrave Corner
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.281, -90.229

A lightning fatality occurred near Highway 49, east of Rector. The lightning victim was outdoors chopping cotton when he was struck and killed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Clay2011-08-0871MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346315.